|Year : 2009 | Volume
| Issue : 1 | Page : 57-58
Central serous chorioretinopathy after dacryocystorhinostomy operation on the same side
Lakshmikanta Mondal, Sayan Basu, Krishnapada Baidya, Gautam Bhaduri
Regional Institute of Ophthalmology, Kolkata-700 073, India
|Date of Submission||06-Sep-2007|
|Date of Acceptance||17-Apr-2008|
Regional Institute of Ophthalmology, Kolkata - 700 073
| Abstract|| |
A 43-year-old man developed central serous choroidoretinopathy in his left eye following dacryocystorhinostomy operation on the same side. He was using xylometazoline nasal drops in his left nostril. Action of xylometazoline or the stress related to the operation or the effect of both factors played the role in the causation of this ocular condition. Omission of nasal drops or relief from stress resulted in full recovery of vision and complete resolution of symptoms within one month.
Keywords: Central serous choroidoretinopathy, dacryocystorhino-stomy, xylometazoline
|How to cite this article:|
Mondal L, Basu S, Baidya K, Bhaduri G. Central serous chorioretinopathy after dacryocystorhinostomy operation on the same side. Indian J Ophthalmol 2009;57:57-8
|How to cite this URL:|
Mondal L, Basu S, Baidya K, Bhaduri G. Central serous chorioretinopathy after dacryocystorhinostomy operation on the same side. Indian J Ophthalmol [serial online] 2009 [cited 2013 May 25];57:57-8. Available from: http://www.ijo.in/text.asp?2009/57/1/57/44490
Central serous chorioretinopathy (CSCR) is an idiopathic spontaneously occurring serous detachment of the macula caused by the leak(s) at the level of the retinal pigment epithelium. Although the exact cause of this disorder is not still understood, many investigators have suggested that increased adrenergic and steroidal stimulation may cause hyperpermeability of the choriocapillaris leading to dysfunctional degeneration of retinal pigment epithelial cells. ,
We report this interesting case of CSCR, which may have been caused by the application of nasal drops of a sympathomimetic drug or the stress related to dacryocystorhinostomy operation on the same side.
| Case Report|| |
A 43-year-old man had sudden blurring of vision, metamorphopsia, and paracentral scotoma in his left eye on the second postoperative day of dacryocystorhinostomy operation on the same side. He was using xylometazoline nasal drops from the first postoperative day. Systemic examination of the patient revealed that he was normotensive and non-diabetic. Ocular examination showed best-corrected visual acuity of 20/20 in the right eye and 20/80 in the left eye. Fundus examination revealed a round, well-delineated serous detachment of the macula. Fundus fluorescein angiogram detected multiple leakage sites with smokestack pattern because of pooling of the dye under the neurosensory retinal detachment in the macula [Figure 1]. After one week of omission of the nasal drops, there was a gradual resolution of symptoms. Full recovery of vision and complete resolution of symptoms were attained after one month.
| Discussion|| |
Central serous chorioretinopathy is a multifactorial disease, which took many years to reach the precise clinical definition because of controversial etiopathology. It is usually associated with corticosteroid use, type A personality, organ transplantation, pregnancy, hypertension, and psychopharmacologic medication. 
Hassan et al. reported a case of CSCR in a patient using methylene dioxymethamphetamine (Ecstasy).  Recently, we have also reported a case of bilateral CSCR following one intra-articular injection of corticosteroid.  In this patient or case, only a topical instillation of xylometazoline in nasal mucosa produced CSCR.
It is documented that post-traumatic stress is associated with excessive release of catecholamines. Topical application of xylometazoline, an alpha adrenergic receptor agonist, through the nasal route can cause severe systemic side effects. Even a single intranasal dose of xylometazoline has been shown to be associated with coma in a neonate and sudden death in a 13-year-old boy due to the rupture of an intracranial aneurysm. , In an observational case series of CSCR associated with the use of sympathomimetic agents, occurrence of one case of CSCR followed the use of oxymetazoline nasal spray three to four times daily for one month. 
In our case, excessive systemic absorption of xylometazoline from the inflamed nasal mucosa may have enhanced the post-traumatic stress-induced adrenergic stimulation leading to an increase in the choroidal circulation and alteration of the pump action of the retinal pigment epithelium, events which are related to the development of CSCR.
On the contrary, the intranasal instillation of a few drops of xylometazoline may have been a chance association with the occurrence of CSCR, but one interesting point to refute this concept is the spontaneous quick resolution of visual symptoms after discontinuation of this topical medication. This case report widens the spectrum of drugs whose use should be enquired into while examining a patient with CSCR.
| References|| |
|1.||Yoshioka H, Katsume Y, Akune H. Experimental central serous chorioretinopathy in monkey eyes: Fluorescein angiographic findings. Ophthalmologica 1982;185:168-78. [PUBMED] |
|2.||Guyer DR, Yannuzzi LA, Slakter JS, Sorenson JA, Ho A, Orlock D. Digital indocyanine green videoangiography of central serous chorioretinopathy. Arch Ophthalmol 1994;112:1057-62. [PUBMED] |
|3.||Tittl MK, Spaide RF, Wong D, Pilotto E, Yannuzzi LA, Fisher YL, et al . Systemic findings associated with central serous chorioretinopathy. Am J Ophthalmol 1999;128:63-8. [PUBMED] [FULLTEXT]|
|4.||Hassan L, Carvalho C, Yannuzzi LA, Iida T, Negrao S. Central serous chorioretinopathy in a patient using methylenedioxymethamphetamine. Retina 2001;21:559-61. |
|5.||Mondal LK, Sarkar K, Dutta H, Chatterjee PR. Acute bilateral central serous chorioretinopathy following intra-articular injection of corticosteroid. Indian J Ophthalmol 2005;53:132-4. [PUBMED] |
|6.||Meldgaard K, Vesterby A, Ostergaard JR. Sudden death due to rupture of a saccular intracranial aneurysm in a 13-year-old boy. Am J Forensic Med Pathol 1997;18:342-4. [PUBMED] [FULLTEXT]|
|7.||Dunn C, Gauthier M, Gaudreault P. Coma in a neonate following single intranasal dose of xylometazoline. Eur J Pediatr 1993;152:541. [PUBMED] |
|8.||Michael JC, Pak J, Pulido J, de Venecia G. Central serous chorioretinopathy associated with administration of sympathomimetic agents. Am J Ophthalmol 2003;136:182-5. [PUBMED] [FULLTEXT]|
|This article has been cited by|
||Persistent subretinal fluid due to central serous chorioretinopathy after retinal detachment surgery
| ||Moreno-López, M., Pérez-López, M., Casas-Llera, P., Jarrín, E., Muñoz-Negrete, F.J. |
| ||Clinical Ophthalmology. 2011; 5(1): 1465-1467 |
||Comments on: Central serous chorioretinopathy after dacryocystorhinostomy operation on the same side
| ||Roy, P. |
| ||Indian Journal of Ophthalmology. 2010; 58(2): 167-168 |
||Central serous chorioretinopathy after rhinoplasty
| ||Moschos, M.M., Droutsas, K., Margetis, I. |
| ||Case Reports in Ophthalmology. 2010; 1(2): 90-93 |